Perioral Dermatitis Triggered by Inhaled Steroids

By: Vivacare - Dr. Mark Becker

Perioral dermatitis may be triggered by inhaled corticosteroids according to a recent case report.

Perioral dermatitis is a fairly common skin disorder related to rosacea that is widely under-recognized by many non-dermatologists. It appears as tiny red bumps (papules) around the mouth and usually spares the skin closest to the lips. The bumps may itch or burn, and the skin may be red and flaky. Perioral dermatitis occurs most commonly in adult women, but may also affect men and children.

It is known that topical corticosteroids, often prescribed for the treatment of asthma or COPD, may worsen perioral dermatitis. In fact, a key component of perioral dermatitis treatment is to be sure that patients stop using any topical corticosteroids. However, the association of perioral dermatitis and inhaled corticosteroids used for the treatment of asthma, has not been widely reported.

However, a new case report published in Dermatology Online Journal, “Perioral dermatitis in a child associated with an inhalation steroid“, covers the case of a patient with perioral dermatitis that appeared to bed caused by inhaled corticosteroids

This medication was discontinued and the patient was treated with oral doxycycline and alternating uses of topical clindamycin and metronidazole. There was quick resolution and at two months follow up the perioral lesions had completely disappeared.  In subsequent follow-ups there was no recurrence of the rash.

The authors concluded the patient’s perioral dermatitis was clearly caused by inhaled steroids.